Pennsylvania, 2017

Damaging Wind in Pennsylvania, July 4, 2017

July 4, 2017 · NWS CTP · 1 event in 1 county or zone

Widely scattered showers and thunderstorms developed over southern Pennsylvania during the afternoon of July 4, 2017. One of these storms produced wind damage near Saxton in Bedford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Widely scattered showers and thunderstorms developed over southern Pennsylvania during the afternoon of July 4, 2017. One of these storms produced wind damage near Saxton in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 11:35 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 11:35 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
1235 PM EDT Tue Jul 4 2017

.SYNOPSIS...
An area of high pressure sliding by to our north will bring a
predominantly warm and dry Independence Day and evening with a
light northeast breeze.

A frontal boundary lurking to our south and extending from the
Middle Ohio River Valley to the Virginias, will drift north for
the second half of the week returning cloud cover, humidity and
an increasing chance for showers and scattered thunderstorms.

Dry weather. lower humidity and slightly cooler temperatures
will follow for this weekend.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
Two fairly well-defined east/west theta-E boundaries will be
stretched across central and southern PA this afternoon and
evening, providing the focus for widely scattered showers and
isolated TSRA.

Last few runs of the HRRR, along with a blend of earlier
HIRES CAMs, and current regional 88D loop indicates
a strong signal for convection developing over the Laurel
highlands, the WV/MD panhandles and into south-central PA
during the afternoon and into the late evening hours. These
models (confirmed by the radar loop) appear to be right on
target.

Given isolated to widely scattered coverage and relatively
brief duration, it's hard to imagine enough rain to completely
cancel outdoor plans. However, with PWAT values around 1.5
inches across the srn third of the commonwealth, any convection
could bring brief torrential rain and perhaps some wind gusts up
to 35 mph right in the immediate vicinity of the precip core
descent.

Also of importance for evening firework festivities and smoke
dispersion will be wind direction and speed. Current hi res
models indicate that mean wind in the sfc-500m AGL layer late
today and this evening will be from the northeast across the
region north of I-80, then more ENE over the central third of
the state, and finally easterly heading further south to the
Mason/Dixon line. Mean wind speed in this layer will be around
10 kts across the north, and 4-7 kts over the southern half of
PA.

Max temps for the mid-late afternoon will range from the upper
70s in the Northern Alleghenies to mid 80s in the Lower
Susquehanna Valley. Dewpoints will be in the comfortable
range/50s over the northern half of the area with increasing
humidity with southern extent reaching an uncomfortable 65-70F
along the PA/MD border.

The Coverage and intensity of afternoon/evening convection over
far south-central PA should exhibit a decreasing/weakening
trend into tonight although still cannot rule out an isolated
shower/Tstorm by the time fireworks are set to go off.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/...
High pressure moving off the New England coast will pivot the
(quasi-stationary-warm) frontal boundary to more of a NW-SE
orientation on Wed. An increasingly moist east-southeast flow
along with sufficient instability should support some
orographically enhanced convection along the Allegheny Front
from the Laurel Highlands into the NW mountains. Max POPs are
over the SW 1/4 of the CWA.

A slow moving, well-defined mid level shortwave is fcst to track
east from the Mid MS Valley into the northern Mid Atlantic
region by early Friday. Model spread between the GFS/ECMWF
increases on Thursday concerning the amplification of the mid
level wave so opted for a compromise of the NBM/ECENS MOS which
resulted in likely POPs Thu/Thu night. With PWs above normal,
some moderate to locally heavy rainfall is possible.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Model consensus is that the synoptic upper trough will amplify
over the eastern U.S. with an upstream ridge persisting in the
west at least through day 7. Several shortwave troughs embedded
within the eastern U.S. trough will move through the Ohio Valley
and Northeast States. The amplifying upper trough will be
associated with a cold front that will move through the area
Friday and could be accompanied by a threat for strong/severe
Tstorms.

A push of below normal PW behind the aforementioned front should
spell a drier period heading into the weekend with near to below
average temperatures for this time of year.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Expect widespread VFR conditions for the rest of today.
However, scattered afternoon thunderstorms will form (first
across the Laurel Highlands INVOF KJST and KAOO and drift
slowly east near and just to the north of stalled frontal
boundary across southern Pa/northern VA. Therefore, can't rule
out a brief reduction at the southern PA airfields this
afternoon and evening.

.OUTLOOK...

Wed...AM low cigs possible JST/AOO.

Thu...AM low cigs possible.

Fri...AM low cigs possible. PM tsra impacts possible.

Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Lambert/Gartner
Hazardous weather outlook, Jul 4, 3:05 AM EST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Tue Jul 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
405 AM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

The radar

The State College radar (KCCX), 81 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
July 4, 12:55 PM EST
Where
Bedford County, 0.21 mi WSW of Saxton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.218, -78.254

A severe thunderstorm produced winds estimated near 60 mph and knocked down trees and wires near the intersection of Saxton Road and 16th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700049.